Illinois, 2015

Hail and Heavy Rain in Illinois, April 3, 2015

April 3, 2015 · NWS PAH · 4 events in 3 counties and zones

Thunderstorms increased in coverage and intensity as a cold front moved eastward across the Lower Ohio Valley. Moderately strong south winds in the lower levels veered to westerly in the mid levels, providing adequate shear for sustained severe convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms increased in coverage and intensity as a cold front moved eastward across the Lower Ohio Valley. Moderately strong south winds in the lower levels veered to westerly in the mid levels, providing adequate shear for sustained severe convection. Daytime heating and destabilization resulted in mixed-layer cape values approaching 1000 j/kg. A few storms produced large hail. Locally heavy rainfall occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 5:33 AM CST, 5 hours 27 minutes earlier.

Area forecast discussion, Apr 3, 5:33 AM CST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
633 AM CDT FRI APR 3 2015

.UPDATE...
ISSUED AT 633 AM CDT FRI APR 3 2015

UPDATED THE AVIATION DISCUSSION FOR THE 12Z TAF ISSUANCE.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 305 AM CDT FRI APR 3 2015

AT THE TIME OF THIS WRITING A QUASI-STATIONARY NE-SW ORIENTED
FRONTAL BOUNDARY LAY JUST TO THE NORTH AND WEST OF OUR CWA AND
WIDESPREAD SHOWERS AND THUNDERSTORMS WERE NOTED OVER THE NORTHERN
AND WESTERN SECTIONS OF OUR CWA. A FEW OF THESE STORMS WERE
PRODUCING NEAR SEVERE TO SEVERE HAIL AND HEAVY RAINFALL.

LATER THIS MORNING A SURFACE LOW IS FORECAST TO DEVELOP ON THE
FRONTAL BOUNDARY TO OUR SOUTHWEST...THEN TRACK NORTHEAST ACROSS
OUR CWA PULLING A COLD FRONT ACROSS THE AREA FROM LATE THIS
MORNING THROUGH MID AFTERNOON. AS A RESULT...THE CONVECTION SHOULD
SAG SLOWLY SOUTHEAST ACROSS OUR CWA TODAY. FOR THE SAKE OF TIME
AND WITHOUT GOING INTO TOO MUCH DETAIL...A NUMBER OF SEVERE
PARAMETERS WILL COME TOGETHER OVER OUR CWA WITH THE APPROACH AND
PASSAGE OF THE SURFACE LOW AND ATTENDANT COLD FRONT. CONSEQUENTLY
TODAY THERE IS A SLIGHT RISK FOR SEVERE STORMS FOR OUR ENTIRE CWA
AND AN ENHANCED RISK FOR SEVERE STORMS MAINLY ALONG AND SOUTHEAST
OF THE OHIO RIVER. PRIMARY THREATS WILL BE DAMAGING WINDS...LARGE
HAIL...AND A FEW TORNADOES. THE SEVERE THREAT SHOULD DIMINISH FROM
WEST TO EAST STARTING LATE THIS MORNING AND ENDING AROUND MID
AFTERNOON OVER OUR SOUTHEAST COUNTIES.

IN THE WAKE OF THIS SYSTEM HIGH PRESSURE WILL KEEP THE REGION DRY
WITH NEAR NORMAL TEMPERATURES FROM LATE THIS EVENING THROUGH
SUNDAY. PRECIPITATION CHANCES RETURN TO THE REGION SUNDAY NIGHT AS
MOIST SOUTHERLY FLOW AROUND THE BACK SIDE OF THE SURFACE HIGH
INTERACTS WITH WEAK IMPULSES ALOFT.

WITH HEAVY RAIN BEING REPORTED AND MINOR FLOODING ISSUES HERE AND
THERE...AND WITH MORE HEAVY RAIN EXPECTED THROUGH THE DAY...WILL
KEEP THE FLOOD WATCH INTACT.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 305 AM CDT FRI APR 3 2015

AN ACTIVE WEATHER PATTERN IS SHAPING UP NEXT WEEK. LONG RANGE MODEL
GUIDANCE IS IN FAIRLY GOOD AGREEMENT THAT ACTIVE QUASI-ZONAL WEST
SOUTHWEST FLOW WILL PERSIST THROUGH THE GREATER PART OF THE WEEK. AT
THE SURFACE...AN AREA OF LOW PRESSURE IS FORECAST TO SET UP OVER THE
CENTRAL PLAINS. A SERIES OF MID LEVEL PERTURBATIONS WILL ACT UPON A
WARM MOIST SOUTHERLY FLOW OF AIR IN ADVANCE OF THE LOW TO KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH MUCH OF
THE PERIOD. FINER DETAILS ARE LESS CERTAIN AT THIS POINT GIVEN MODEL
VARIATIONS IN TIMING AND PLACEMENT OF SYNOPTIC FEATURES.

BY LATE WEEK...THE LOW WILL MOVE EAST FROM THE CENTRAL PLAINS AND
DRAG A COLD FRONT ACROSS THE FORECAST AREA. THIS WILL EVENTUALLY
SWEEP ALL THE ACTIVITY EAST OF THE AREA...BUT IT MAY NOT BE UNTIL
THE WEEKEND UNTIL DRY WEATHER RETURNS. TEMPERATURES THROUGH THE
PERIOD WILL BE UNSEASONABLY WARM. HIGHS WILL GENERALLY RANGE THROUGH
THE 70S...WITH LOWS IN THE UPPER 50S TO LOWER 60S.

&&

.AVIATION...
ISSUED AT 633 AM CDT FRI APR 3 2015

IFR/VFR CONDITIONS ALONG WITH SHRA/TSRA SHOULD BEGIN TO DIMINISH
FROM THE WEST AROUND MIDDAY WITH THE PASSAGE OF A COLD FRONT.
SOUTH SOUTHWEST WINDS AOB 10 KNOTS WILL INCREASE UP TO 15-20 KNOTS
WITH GUSTS UP TO 25-30 KNOTS THIS MORNING AND VEER AROUND TO
NORTHWEST STARTING AROUND MIDDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH THROUGH THIS EVENING FOR ILZ075>078-080>094.

MO...FLOOD WATCH THROUGH THIS EVENING FOR MOZ076-086-087-100-107>112-
     114.

IN...FLOOD WATCH THROUGH THIS EVENING FOR INZ081-082-085>088.

KY...FLOOD WATCH THROUGH THIS EVENING FOR KYZ001>022.

&&

SHORT TERM/AVIATION/FIRE WX...JP
LONG TERM...RJP
Hazardous weather outlook, Apr 3, 2:25 AM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
325 AM CDT FRI APR 3 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-040830-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
325 AM CDT FRI APR 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA
TODAY. SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS...LARGE
HAIL...AND TORNADOES BEING THE PRIMARY THREATS. THE SEVERE WEATHER
THREAT SHOULD DIMINISH FROM THE WEST STARTING LATE THIS MORNING
WITH THE THREAT CLEARING THE SOUTHEAST PORTIONS OF THE OUTLOOK
AREA AROUND MID AFTERNOON. SOME THUNDERSTORMS ARE EXPECTED TO
PRODUCE LOCALLY HEAVY RAINFALL AS WELL. A FLOOD WATCH IS IN
EFFECT UNTIL 7 PM FOR THE ENTIRE OUTLOOK AREA. SEE FLOOD WATCH FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE JUST ABOUT EVERY PERIOD FROM SUNDAY
NIGHT THROUGH THE END OF THE PERIOD. NO WIDESPREAD SEVERE WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

JP

In the hours before

Local storm report, Apr 3, 8:10 AM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
910 AM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND DMG     10 S LA CENTER          36.93N 88.97W
04/03/2015                   BALLARD            KY   DEPT OF HIGHWAYS

            COUPLE OF TREES DOWN IN THE COUNTY ONE BEING AN 18 INCH
            DIAMETER TREE 10 MILES SOUTH OF LA CENTER.

&&

SP
Local storm report, Apr 3, 8:33 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
933 AM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     TSTM WND DMG     CALVERT CITY            37.03N 88.35W
04/03/2015                   MARSHALL           KY   PUBLIC

            A COUPLE TREES UPROOTED IN CALVERT CITY INCLUDING AN
            APPROXIMATELY 2 FOOT IN DIAMETER TREE. NUMEROUS LIMBS
            DOWN.

&&

SP
Local storm report, Apr 3, 10:25 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1125 AM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             SCOTT CITY              37.22N 89.53W
04/03/2015  E1.00 INCH       SCOTT              MO   PUBLIC

            NICKEL TO QUARTER SIZE HAIL

&&

SP

The radar

The Paducah radar (KPAH), 45 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 heavy rain. Local standard time, as filed.

Hail, Johnson

When
April 3, 11:00 AM CST
Where
Johnson County, Simpson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.470, -88.750

Hail, Gallatin

When
April 3, 11:14 AM CST
Where
Gallatin County, Shawneetown
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.700, -88.130

Heavy Rain, Gallatin

When
April 3, 12:15 PM CST
Where
Gallatin County, Equality
Reported by
Public
Coordinates
37.730, -88.330

Storm total rainfall was 3.50 inches.

Heavy Rain, Williamson

When
April 3, 3:30 PM CST
Where
Williamson County, Creal Spgs
Reported by
Trained Spotter
Coordinates
37.620, -88.830

The storm total rainfall for the past 24 hours was 3.44 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566985, 566984, 568478, 568477.